Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 93, NWS Topeka, KS

June 20, 1998Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 1998, 9:10 PM CDT for Jefferson County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 9:10 PM CDT (02:10 UTC)
Expired
Jun 20, 1998, 9:45 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Jefferson County, KS

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:35 PM CDTHail 1.75Winchester, KS
Jun 20, 9:50 PM CDTHail 0.75Oskaloosa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4942 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
13.7
Supercell composite
52.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS1 KTOP 210212 RRA
SVRTOP
KSC087-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS

* UNTIL 945 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 33 MILES NORTHEAST OF TOPEKA...OR NEAR
  NORTONVILLE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  NORTONVILLE
  WINCHESTER


THIS STORM HAS A HISTORY OF LARGE HAIL.  STAY INDOORS AWAY FROM
WINDOWS

JW/PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:13 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 3:13 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT JUN 20 1998

...LINGERING CONCERN FOR THUNDERSTORM CHANCES THIS FORECAST...

WILL FOLLOW ETA FORECAST THIS CYCLE. WITH CONVECTION THIS EVENING
AND FRONTAL BOUNDARY PUSHED/MOVING TO THE SOUTH OF OUR CWA LATER
TONIGHT AND SUNDAY...PREFER TO DROP TSTM CHCS ON SUNDAY EXCEPT
PERHAPS ALONG SOUTHERN COUNTIES. ETA HAS BOUNDARY TO THE SOUTH OF
OUR AREA DURING SUNDAY BUT THETA-E ADVECTION AND VERTICAL MOTION
SUPPORT ANOTHER ROUND OF CONVECTION SUNDAY NIGHT. EXACT PLACEMENT
WILL DEPEND ON HOW MUCH PUSH FRONT GETS FROM EVENING CONVECTION.

TEMPERATURES PRETTY MUCH LIKE MOS GUIDANCE THROUGH TIME. CAN'T SEE
MUCH TO CHANGE IN THAT REGARD.

IN THE SHORT TERM...LOW AND SFC BNDRY EXPECTED TO PUSH THROUGH AREA
WITH ASSOCIATED CONVECTION EARLY IN FORECAST PERIOD. CAP RATHER
STRONG BUT EXPECTED TO BREAK SOON WITH EXCESSIVE AND RECORD BREAKING
HEAT INTO AREA. OUTFLOW BOUNDARY ENHANCING MOISTURE CONVERGENCE OUR
AREA TOO. NOTE ON MOISTURE CHANNEL A SUBTLE TWIST INTO FRONT RANGE
OF THE ROCKIES AT EARLY AFTERNOON. THIS WAVE SHOULD MOVE OVER AREA
THIS EVENING PROVIDING FORECAST COOLING ALFT.

.TOP...NONE



In the hours before

Special weather statement, Jun 20, 8:36 PM CDT, 34 minutes before
KSZ011-012-023-037-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT SAT JUN 20 1998

...PORTIONS OF TORNADO WATCH NUMBER 626 OVER NORTHEAST KANSAS HAVE
BEEN CANCELLED...
n
TORNADO WATCH NUMBER 626 HAS BEEN CANCELLED FOR NEMAHA...BROWN...
...POTTAWATOMIE AND MORRIS COUNTIES.  STORMS HAVE MOVED
OUT OF THESE AREAS OR HAVE DECREASED BELOW SEVERE LIMITS.

FRANTZ
Special weather statement, Jun 20, 8:36 PM CDT, 34 minutes before
KSZ011-012-023-037-210235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT SAT JUN 20 1998

...PORTIONS OF TORNADO WATCH NUMBER 626 OVER NORTHEAST KANSAS HAVE
BEEN CANCELLED...
n
TORNADO WATCH NUMBER 626 HAS BEEN CANCELLED FOR NEMAHA...BROWN...
...POTTAWATOMIE AND MORRIS COUNTIES.  STORMS HAVE MOVED
OUT OF THESE AREAS OR HAVE DECREASED BELOW SEVERE LIMITS.

FRANTZ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:17 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson48 min
Jun 20, 8:03 PM CDTSevere Thunderstorm WarningTOPJefferson32 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningTOPDouglas31 min
Jun 20, 8:38 PM CDTSevere Thunderstorm WarningTOPJefferson32 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningTOPCoffey29 min
Jun 20, 9:40 PM CDTSevere Thunderstorm WarningTOPJefferson45 min
Jun 21, 6:19 AM CDTSevere Thunderstorm WarningTOPLyon, Morris31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.